Endocrine Abstracts (2019) 65 P300 | DOI: 10.1530/endoabs.65.P300

Oxaliplatin/raltitrexed-associated nephrogenic diabetes insipidus − a new finding

Mohummad Shaan Goonoo1, Alice Dewdney2 & Ruth MacInerney1


1Chesterfield Royal Hospital, Calow, UK; 2Weston Park Hospital, Sheffield, UK


Background: Nephrogenic diabetes insipidus (DI) is characterized by polyuria with dilute urine due to the inability of the principal cells of the renal collecting ducts to respond to antidiuretic hormone and concentrate urine. It can be drug-induced and several chemotherapeutic agents, including the platinum derivative cisplatin and the antimetabolite pemetrexed, have been reported to cause nephrogenic DI, presumably via tubular damage.

Case presentation: A 63-year-old man with stage III colonic cancer, angina, ischaemic heart disease and hypertension had received five cycles out of six planned adjuvant chemotherapy with oxaliplatin and raltitrexed post bowel surgery. He presented with nausea, vomiting and increased frequency of urine. Serum sodium was 157 mmol/l, creatinine 124 µmol/l (acute kidney injury stage 1). He was given intravenous fluids to correct his presumed pre-renal AKI. However, both his serum sodium and urine output remained high. Full body CT scan with contrast reported no evidence of disease and his renal screen came back negative for autoantibodies. After ten days serum sodium was 150 mmol/l, creatinine 179 µmol/l, serum osmolality 304 mOsm/kg and urine osmolality 184 mOsm/kg with urine output >3 l/day. On a vasopressin challenge test, urine osmolality rose but only to 292 mOsm/kg. This suggested nephrogenic DI. He had normal pituitary imaging. He was treated with high dose desmopressin with slight improvement in polyuria, and more successfully with bendroflumethiazide. His sodium level and serum osmolality have come back within normal range and creatinine has improved. His final cycle of chemotherapy was omitted.

Conclusion: To the best of our knowledge, this is the first reported case of nephrogenic DI after oxaliplatin and raltitrexed. It is not clear whether the combination of two agents from classes known to be associated with DI may increase the risk.

Article tools

My recent searches

No recent searches.